Alert archive / South Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jun 6, 1997, 11:49 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1997, 11:49 AM EDT (15:49 UTC)
- Expired
- Jun 6, 1997, 4:45 PM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 061556 FFWCHS SCC015-019-062100- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1149 AM EDT FRI JUN 6 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...BERKELEY COUNTY...CHARLESTON COUNTY AT 1130 AM...THE HEAVIEST TORRENTIAL RAINS HAD SHIFTED NORTH OF CHARLESTON AND MOUNT PLEASANT. THE VERY HEAVY RAIN WILL CONTINUE TO SHIFT NORTH TO HUGER AND AWENDAW...THEN TO MCLELLANVILLE AND JAMESTOWN BY 3 PM. THESE LOCATIONS FURTHER NORTH OF CHARLESTON COULD SEE UP TO 3 INCHES OF RAIN AND ADDITIONAL FLOODING. OVER THE REMAINDER OF CHARLESTON AND BERKELEY COUNTIES THIS AFTERNOON STEADY RAIN WILL CONTINUE WITH ADDITIONAL AMOUNTS UP TO ONE INCH. THE SEVERE FLOODING SITUATION WILL CONTINUE IN THE CHARLESTON AREA... HOWEVER WATER LEVELS ARE EXPECTED TO SLOWLY SUBSIDE THIS AFTERNOON. MOTORISTS SHOULD NOT USE STREETS AND ROADS THAT ARE UNDER WATER. USE ALTERNATE ROUTES IF POSSIBLE. REMEMBER...THE FLOOD WATER CAN CONTAIN SALT AND BE VERY DAMAGING TO AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 9:54 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 6, 9:54 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 945 AM EDT FRI JUN 6 1997 RAIN IS THE BIG FOCUS OF THE DAY. POP SHOULD BE AT 100 PCT...DON/T KNOW WHY IT WAS LOWERED BY THE OVERNITE SHIFTS. ATTM LOOKS LIKE A TIGHT LOW MAY BE SPINNING OFFSHR AND PROGRESSING SLOWLY NNE WITH THE GRADIENT TIGHTENING AROUND AND WINDS INCRSG NEAR CSTL SECTIONS. VERY EFFICIENT PRECIP IS OCCURING INVOF CHS WITH LOW CIGS AND BIG MOIST CONVEYOR COMING OFF ATLC IN THE OVERRUNNING. ALREADY ISSUED FFW OVER PART OF CHS LOCAL AREA WITH VERY HVY RAINS IN TANDEM WITH THE HI TIDE. ON MARINE THINK THAT GALE WARNINGS MAY NEED TO BE CONSIDERED JUST NORTH OF THE LO CENTER AS STRONG UPR DIFFLUENCE OCCURS AND LIKELY NEG TILT. FRYING PAN IS ALREADY CLOSING IN AT 30 KT AND I/D NOT BE SURPRISED TO SEE SOLID 35 KT LATER. FOR MAX TEMPS TODAY...GO CLOSE TO CURRENT READINGS. LITTLE IF ANY DIURNAL RANGE EXPECTED. THIS WILL BE RECORD LOW MAX TEMP FOR THE DAY. LO(OKING MORE LIKE SPRING OR LATE FALL THAN JUNE! /LAVIS
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:52 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.